Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Green Bay, WI

July 27, 2002Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 2002, 6:50 PM CDT for Marinette County, Wisconsin. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Jul 27, 2002, 8:00 PM CDT
In force
70 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS53 KGRB 272350
SVRGRB
WIC075-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
647 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARINETTE COUNTY IN WISCONSIN

* UNTIL 800 PM CDT

* AT 647 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
  THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS LOCATED FROM
  CENTRAL FLORENCE COUNTY TO SOUTHERN FOREST COUNTY. THE LINE WAS
  MOVING EAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  GOODMAN BY 650 PM CDT.
  NIAGARA BY 700 PM CDT.
  PEMBINE BY 730 PM CDT.

THE STORMS HAD BLOWN DOWN TREES AND POWER LINES IN THE CRANDON AREA 
AROUND 625 PM CDT.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING 
IMMEDIATELY.

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SAT JUL 27 2002

FORECAST FOCUS ON SEVERE POTENTIAL TONIGHT AND SUNDAY.

CURRENT CONVECTION OUT TO THE WEST IS EXPECTED TO MOVE INTO THE CWA THIS
EVENING AS THE 500 MB VORT MAX CONTINUES IT EASTWARD PROGRESS.
CONVECTION WILL HAVE VERY UNSTABLE AIR TO WORK WITH AS CAPES SOAR TO
NEAR 2000 J/KG AND HELICITY VALUES RISE TO 200 TO 250 WITH A SOUTH
SURFACE WIND AND 30 KT WESTERLY WIND AT 800 MB. DO NOT EXPECT STORMS TO
BE BIG HAIL PRODUCERS WITH FREEZING LEVELS AT ABOUT 14K FEET BUT EXPECT
MORE OF A DAMAGING WIND SITUATION...ESPECIALLY IS STORMS CONTINUE TO
FORM INTO A LINE OUT TO THE WEST. MAY BRING PRECIPITATION CHANCES UP IN
THE WEST DEPENDING ON HOW CLOSE CONVECTION IS TO THE CWA AND HOW WELL IT
HOLDS TOGETHER.

WE REMAIN IN A WARM UNSTABLE AIRMASS FOR SUNDAY. HOWEVER SEVERE THREAT
DOES NOT APPEAR TO BE OVER OUR CWA. OUR CAPES LOOK LIKE THEY WILL
STRUGGLE TO GET TO 1000 J/KG WITH BARELY ANY HELICITY AS THE COLUMN IS
FAIRLY UNIDIRECTIONAL. MOST UNSTABLE AIR APPEARS TO BE TO OUR SOUTH AS
CAPES ARE ALMOST 4000 J/KG. AN OUTFLOW BOUNDARY FROM TONIGHTS CONVECTION
MAY BE PRESENT TO SET OFF CONVECTION. BEST CHANCE FOR PRECIPITATION AND
SEVERE APPEARS TO BE ON SUNDAY NIGHT AS THE COLD FRONT APPROACHES FROM
THE WEST WITH A POSSIBLE MCS AHEAD OF THE FRONT.

THE FRONT AND THE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CWA BY
MONDAY MORNING WITH MOST OF THE PRECIPITATION MOVING TO THE EAST BY THE
AFTERNOON HOURS. THE LOW MOVES WELL TO OUR EAST MONDAY EVENING WITH
QUIET WEATHER EXPECTED MONDAY NIGHT. A RIDGE OF HIGH PRESSURE WILL KEEP
THE WEATHER QUIET ON TUESDAY...BUT SOUTHWEST WINDS WILL MEAN
TEMPERATURES WILL STILL BE IN THE 80S.

FOR THE EXTENDED...THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO KEEP US
DRY ON WENDESDAY. HOWEVER A DEVELOPING COLD FRONT WILL MOVE INTO THE
STATE ON THURSDAY BRINGING SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD
MOVE THROUGH THE AREA BY FRIDAY MORNING WITH COOLER TEMPERATURES AND
QUIET WEATHER BEHIND THE FRONT. A RIDGE OF HIGH PRESSURE WILL BUILD IN
ON SATURDAY WITH A COOL NORTHEAST WIND PREVENTING TEMPERATURES FROM
GETTING OUT OF THE 70S.

.GRB...NONE.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 27, 6:00 AM CDT, 12 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SAT JUL 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT. THE GREATEST RISK WILL BE SOUTH OF A LINE FROM WAUSAU
TO GREEN BAY TO KEWAUNEE...AND OCCUR BETWEEN 3:00 PM AND MIDNIGHT
TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHEAST MINNESOTA AND
WEST-CENTRAL WISCONSIN DURING THE MIDDLE AFTERNOON. THE STORMS SHOULD
BECOME MORE WIDESPREAD AS THEY PUSH EAST DURING THE LATE AFTERNOON AND
EVENING. THE FIRST STORMS THAT AFFECT THE AREA WILL LIKELY PRODUCE
DAMAGING WINDS AND DESTRUCTIVE HAIL. ATMOSPHERIC CONDITIONS OVER CENTRAL
AND EAST-CENTRAL WISCONSIN ARE ALSO EXPECTED TO BE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES WITH A FEW OF THE STORMS. ONCE THE STORMS
BECOME MORE WIDESPREAD...THE RISK OF LARGE HAIL AND TORNADOES WILL
DECREASE AND THE RISK OF WIDESPREAD DAMAGING WINDS WILL INCREASE.

THE STORMS WILL PUSH OUT OF THE AREA DURING THE NIGHT. A HOT AND HUMID
DAY IS EXPECTED SUNDAY. AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA
WILL NEAR OR EXCEED 90 DEGREES. GIVEN THE HIGH HUMIDITY...HEAT INDICES
DURING THE AFTERNOON COULD EXCEED 100. THE HEAT AND HUMIDITY WILL LIKELY
GENERATE ANOTHER ROUND OF STORMS SUNDAY AFTERNOON OR SUNDAY NIGHT. SOME
OF THOSE STORMS COULD ALSO BE SEVERE.

EVERYONE IS URGE TO CLOSELY MONITOR LATER FORECASTS ON THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

SPOTTER ACTIVATION IS LIKELY TO BE NECESSARY THIS AFTERNOON THROUGH
EARLY TONIGHT. ACTIVATION MAY ALSO BE NECESSARY SUNDAY AFTERNOON OR
SUNDAY NIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 27, 5:59 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
559 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    MINOQUA                   WI   WIND DAMAGE
07/27/02   VILAS                          SEVERAL TREES AND POWER
                                          LINES DOWN

0540 PM    LAKE TOMAHAWK             WI   60 MPH WIND GUST
07/27/02   ONEIDA                         ESTIMATED WIND GUST

0547 PM    TOMAHAWK                  WI   .88 INCH HAIL
07/27/02   LINCOLN

KURIMSKI
Local storm report, Jul 27, 6:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
601 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ST. GERMAIN               WI   WIND DAMAGE
07/27/02   VILAS                          TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

KURIMSKI
Local storm report, Jul 27, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
644 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CRANDON                   WI   WIND DAMAGE
07/27/02   FOREST                         TREES AND POWER POLES DOWN

TE/MG
Local storm report, Jul 27, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
650 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    RHINELANDER               WI   WIND DAMAGE
07/27/02   ONEIDA                         TREES AND POWER LINES DOWN.
                                          VIA LOCAL POLICE.

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:00 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida, Vilas60 min
Jul 27, 6:00 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oneida, Vilas60 min
Jul 27, 6:13 PM CDTSevere Thunderstorm WarningGRBFlorence62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.